West Virginia, 2010

Damaging Wind in West Virginia, July 17, 2010

July 17, 2010 · NWS RNK · 1 event in 1 county or zone

A weak cold front approached the area in the morning triggering scattered showers and thunderstorms. An outflow boundary from this precipitation area sparked additional thunderstorms in southeast West Virginia, with one producing damaging winds in Greenbrier county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak cold front approached the area in the morning triggering scattered showers and thunderstorms. An outflow boundary from this precipitation area sparked additional thunderstorms in southeast West Virginia, with one producing damaging winds in Greenbrier county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 6:20 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 6:20 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 AM EDT SAT JUL 17 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA AND DISSIPATE AS IT
MOVES INTO THE ARE TODAY. A BERMUDA HIGH WILL REMAIN OFF THE
SOUTHEAST COAST THROUGH TUESDAY...WITH A COUPLE MORE FRONTS
REMAINING ACROSS THE OHIO VALLEY AND NORTHEAST UNITED STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO INCREASE POPS TO LIKELY OVER THE NWRN CWA THIS
MORNING AS AREA OF TSRA MOVING EAST INTO WV IS HOLDING TOGETHER
ALONG A GOOD THETA-E BOUNDARY ALONG THE FRONT AND DESPITE FALLING
INTO THE LESS UNSTABLE/LOWER THETA AIR IN SE WV SHOULD MAINTAIN
ITSELF AT LEAST INTO THE MTNS. THE LATEST 00Z ECMWF HAS BEST
HANDLE ON THIS BUT SHOWS WEAKENING AFTER 12Z WITH BETTER
CONCENTRATION SHIFTING SOUTH OVER NW NC/SW VA/NE TN.

WILL FOLLOW THE 00Z GFS/ECMWF EARLY THEN BLEND IS SIMILAR AS IS THE
ECMWF. GIVEN MESOSCALE FEATURES/OUTFLOWS...PLUS THE WEAK FRONT
DROPPING SOUTH INTO THE LEE TROUGH...WILL SEE A GOOD COVERAGE OF
SHRA/TSRA BY MIDDAY INTO THIS AFTERNOON ACROSS THE CWA. ATTM...THE
PINPOINTING OF WHERE THE BEST COVERAGE WILL BE IS DEBATABLE...BUT
LEANING TOWARD THE NAM WHICH IS COVERING MORE CONVECTION TOWARD
THE SOUTH...THINK WILL GO WITH ITS IDEA. DECIDED TO LOWER POPS
BACK TO CHANCE OVER MUCH OF THE AREA THIS AFTERNOON...BUT KEEP
LIKELY SPOTTED OVER THE NC MTNS....EAST INTO NW NC PIEDMONT...AS
THIS IS WHERE THE NAM HAS BEST DYNAMICS...ALBEIT WEAK.

SPC HAS SLIGHT RISK OF SVR ACROSS OUR FAR WRN TIER OF COUNTIES
LEANING TOWARD THE CONVECTION NOW IN KY MAKING IT INTO THIS AREA
THIS AFTERNOON. DESTABILIZATION OF THE AIRMASS WILL ONCE AGAIN TAKE
SHAPE...AND WITH THE VORT MOVING ACROSS COULD SEE SVR THREAT OF
WINDS. ACTUALLY GIVEN WHAT OCCURRED FRIDAY AFTERNOON...SEEMS THE
THREAT FOR ISOLATED SVR WILL BE A THREAT AREA-WIDE THIS
AFTERNOON...SO WILL HIGHLIGHT THIS IN THE HWO...WITH WIND DAMAGE THE
MAIN THREAT.

HIGHS MAY COME IN A LITTLE WARMER THAN PREVIOUSLY THOUGHT...BUT WILL
BE DETERMINED BY HOW QUICK STORMS DEVELOP WITH CLOUD COVER. LATEST
SAT TRENDS SHOW THE HIGH CLOUDS...MAINLY THIN ACROSS THE CWA WILL
SHIFT EAST THIS MORNING BUT MODELS SHOW MORE MID/HIGH LVL MOISTURE
STREAMING IN TOWARD 18Z. THINK THE MAV MOS IS TOO WARM SO LEANED
TOWARD THE MET/OFFICIAL DATABASE BLEND. SO WILL SEE MID 90S FAR
SOUTHEAST TO LOWER TO MID 80S IN THE MTNS. AGAIN ANY SHOWERS OR
STORMS WILL PREVENT SOME AREAS FROM GETTING ABOVE FORECAST HIGHS.

TONIGHT...THE NAM SLIDES THE WAVE EAST WITH CONVECTION DISSIPATING.
THE ECMWF/GFS SHOW ANOTHER WEAK VORT IN THE FLOW COMING OUT OF THE
OHIO VALLEY INTO THE CENTRAL APPS BY 12Z SUNDAY BRING ANOTHER AREA
OF CONVECTION DOWN TOWARD WV. FOR NOW WILL KEEP SLIGHT CHANCE IN THE
NORTH BUT LINGER CHANCE IN THE SOUTH GIVEN HIGHER MOISTURE CONTENT
WITH SOME LOW LVL CONVERGENCE OVERNIGHT WITH WEAK TROUGH. LOWS
SHOULD BE SIMILAR TO THIS MORNINGS WITH MID TO UPPER 60S IN THE MTN
VALLEYS AND LOWER 70S EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL PATTERN THROUGH THE PERIOD WILL BE CHARACTEIZED BY
GENERALLY ZONAL TO SLIGHTLY NORTHWEST FLOW WITH PERIODIC SHORTWAVE
TROUGH RIDING THROUGH THE FLOW GIVING THE REGION INCREASED CHANCES
OF SHOWERS AND STORMS. IN THE IMMEDIATE WAKE OF THESE
TROUGHS...BRIEF SHORWAVE RIDGING WILL CURTAIL PRECIPITAITON CHANCES
FOR ABOUT A 6 - 12 HOUR PERIOD.

THE FIRST OF THESE IMPULSES WILL BE CENTERED OVER THE REGION BY
SUNDAY MORNING AND EXIT THE REGION BY SUNDAY EVENING. WILL CONTINUE
WITH SCATTERED COVERAGE IN THE SOUTH AND ISOLATED NORTH DURING THE
DAY WITH LITTLE IF ANY PRECIPITATION REMAINING BY THE PRE-DAWN HOURS
ON MONDAY. THE NEXT IMPULSE WILL BE HEADING THROUGH THE OHIO VALLEY
BY MONDAY AFTERNOON...AND BRING A RETURN OF ORGANIZED SHOWERS AND
STORMS TO THE AREA LATE MONDAY AFTERNOON AND INTO MONDAY NIGHT.
GUIDANCE AMONG THE MODELS VARIES AS TO HOW QUICKLY THIS FEATURE WILL
EXIT THE REGION BEFORE THE NEXT UPSTREAM IMPULSE APPROACHES FROM THE
WEST. AS SUCH...WILL HAVE CONTINUED SCATTERED COVERAGE OF SHOWERS
AND STORMS THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
NOT A LOT OF CHANGE THRU THE PERIOD WITH UPPER RIDGE ACROSS THE SE
STATES BUILDING SLOWLY WESTWARD ALLOWING PREDOMINANT SURFACE HIGH
PRESSURE TO PREVAIL FOR MUCH OF THE EXTENDED. THIS SHOULD KEEP THE
RIBBON OF WESTERLIES MAINLY TO THE NORTH WITH MAIN S/W IMPULSES
RIDING AROUND THE RIDGING ACROSS THE REGION. RIDGE ATTEMPTS TO
LIMIT CONVECTION PER ECMWF WITH WEST/NW FLOW IN PLACE AND LITTLE
FOCUS OUTSIDE OF OROGRAPHICS DESPITE VERY MOIST PROGGED PWATS.
SINCE HEATING LOOKS QUITE STRONG WILL KEEP 20ISH POPS IN THE GRIDS
ESPCLY WED-THU AFTERNOON AND LITTLE DURING THE OVERNIGHTS. MODELS
PROG ENOUGH FLATTENING OF THE UPPER RIDGE AS IT SHIFTS WEST BY
WEEKS END TO BRING ANOTHER IMPULSE/FRONT SE TOWARD THE AREA BY
LATER FRIDAY IN BETTER NW FLOW ALOFT. SINCE APPEARS THIS BOUNDARY
MAY HAVE MORE TROUBLE PUSHING SOUTH INTO THE HEAT DOME...WILL ONLY
HAVE SLIGHTLY HIGHER POPS NORTH WITH SLIGHT POPS TO PC ELSW.

OTRW A PROGRESSIVELY HOTTER AND MORE HUMID PERIOD WITH HIGH TEMPS
WELL INTO THE 90S EAST ESPCLY BY WEEKS END AND 80S TO NEAR 90 EVEN
OVER THE MOUNTAINS.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX OF SHRA/TSRA JUST WEST OF KCRW AT 1115Z WILL MAKE AN
IMPACT ON THE LWB/BLF TAFS BETWEEN 13-14Z BASED ON SPEED/DIRECTION
OF MOVEMENT. AM EXPECTING SOME DECREASING TREND TO THE ACTIVITY IN
TERMS OF THUNDER...BUT WILL HAVE MODERATE SHOWERS WITH VCTS AT
THESE TWO LOCATION FROM 13-14Z TIL MID AFTERNOON...AS RADAR
SHOWING ANOTHER AREA OF STORMS BEHIND THIS ONE...WHICH MAY SLIDE
FURTHER SOUTH AHEAD OF THE FRONT. LEFT THE TAFS AT ROA/LYH/DAN AS
IS WITH POTENTIAL FOR CONVECTIVE ACTIVITY FROM 19Z-00Z. OVERALL
OUTSIDE OF CONVECTION LOOKING AT VFR CONDITIONS.

THE MODELS KEEP CONVECTION SURPRESSED THIS EVENING AND WILL TAKE
OUT OF TAFS. SINCE WE ARE EXPECTING SHOWERS AND HIGH MOISTURE
AIRMASS FOG WILL BE AN ISSUE TONIGHT AT LYH/DAN/LWB...AND MAYBE
EVEN ROA/BLF BUT TOO EARLY TO SAFELY PUT THAT IN. LWB WILL MORE
THAN LIKELY GET TO LIFR OR LOWER TOWARD 10Z SUNDAY. ONLY THING
THAT MAY LIMIT THAT WOULD BE ANY THICK CLOUD COVER.

THE WX PATTERN THROUGH TUESDAY FAVORS CHANCES OF SHOWERS/STORMS
AS WEAK FRONTS SHIFT ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC
WITH BERMUDA HIGH OVER THE SOUTHEAST. WITH ANY TSRA EXPECT SUB VFR
CONDITIONS. POTENTIAL FOR FOG AT NIGHT EXISTS AS WELL AT
LYH/DAN/LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Jul 17, 2:49 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT SAT JUL 17 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
349 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS AFTERNOON
INTO EARLY EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 7:20 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 AM EDT SAT JUL 17 2010

WVZ042-043-045-171315-
GREENBRIER WV-MERCER WV-SUMMERS WV-
820 AM EDT SAT JUL 17 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER
AND SUMMERS COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL APPROACH THE REGION FROM THE
WEST BY 9 AM AND AFFECT AREAS ALONG THE WESTERN SLOPES FROM AROUND
HINTON NORTH TO QUINWOOD BETWEEN 9 AND 10 AM.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL WILL BE POSSIBLE AS WELL AS
VERY HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3823 8035 3811 8036 3805 8027 3806 8007
      3733 8135 3734 8136 3758 8119 3760 8109
      3772 8097 3771 8090 3775 8092 3778 8090
      3783 8094 3787 8077 3794 8081 3801 8079
      3809 8090 3811 8088 3808 8071 3827 8044

JH
Local storm report, Jul 17, 8:29 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     3 E BOONVILLE           36.23N 80.65W
07/17/2010                   YADKIN             NC   PUBLIC

            TWO TREES WERE REPORTED DOWN ON A TRAILER AND A CAR. ONE
            POWER POLE WAS ALSO REPORTED DOWN.

&&

REB

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
July 17, 8:35 AM EST
Where
Greenbrier County, 2.14 mi NNW of Fairlea
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
37.830, -80.490

Thunderstorm winds knocked a tree down near Richlands along Interstate 64.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243218.